Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Had surgery for fractured tibia and fibula. Suffering from pain. Can I increase the dose of hydromorphone?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
Hi, I'm 60 years old and had surgery for a fractured tibia and fibula 17 days ago, and they put in a titanium rod. My question is about the pain. I stopped the Percocet completely and have cut the hydromorphone from 8mg every six hours to 2mg every six hours, but find the pain very bad (tylenol and ibuprofen help.) I cut down the hydromorphone because it makes me feel very panicky. Can you tell me how long this pain is likely to go on? I'm considering upping the doe of hydromorphone again, but would hate to do that. Many thanks.
Posted Sat, 29 Jun 2013 in General Health
Answered by Dr. Luchuo Engelbert Bain 1 hour later
Hi and thanks for the query,

Post orthopedic surgical pain, especially when prosthesis are used rarely persists to be intense after one month. After three weeks, the inflammatory reaction actually reduces and the system adapts and accepts the foreign body by then.

The pain fades out earlier in some patients than others. If the pain is really very serious after reduction of hydromorphone, It would be advisable to increase the dose of Tylenol instead, rather than hydromorphine. This is so because morphines can lead to dependence and have more side effects like what you just experienced. Tylenol (Acetaminophen) at a dosage of less than 3000mg per day is very acceptable. Associating it with low doses of Ibuprofen is advisable.

Summarily, the post orthopedic pain fades out generally by the end of the first month in most operated patients. I would NOT advice you to increase the dose of hydromorphone. If the pain is so intense, Acetaminophen (Tylenol) dose can be increased to about 3000mg per day and not more associated with Ibuprofen at moderate doses. At this stage, not advisable to go over 1600mg of Ibuprofen for this can cause gastritis and gastrointestinal bleeding at higher doses. Persistence of pain after these adjustments and after a month should warrant a thorough reevaluation by your orthopedic surgeon. I buy your idea of keeping hydromorphone dosage very minimal due to frequent advice reactions and risk of developing dependence to the drug.

Feel free asking any further questions if need be. Wishing you a fast recovery.

Best regards,

Bain LE, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor